New Jersey, 2013

Flash Flood in New Jersey, September 12, 2013

September 12, 2013 · NWS PHI · 1 event in 1 county or zone

Training thunderstorms (thunderstorms moving over the same areas) caused flash flooding in Hunterdon County on the morning of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Training thunderstorms (thunderstorms moving over the same areas) caused flash flooding in Hunterdon County on the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 5:28 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 12, 5:28 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT THU SEP 12 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN TO THE SOUTHEAST TODAY. A COLD FRONT
WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND WILL TRIGGER
SHOWERS AND THUNDERSTORMS AS IT CROSSES THE AREA THIS EVENING.
HIGH PRESSURE WILL THEN BUILD IN BEHIND THE FRONT ON FRIDAY AND
WILL BRING MUCH COOLER AND LESS HUMID CONDITIONS THROUGH THE
WEEKEND. A MOSTLY DRY COLD FRONT IS EXPECTED TO MOVE ACROSS THE
REGION SUNDAY NIGHT OR MONDAY MORNING, FOLLOWED BY ANOTHER COOL
HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN IMPULSE TRAVELING IN THE MID LEVEL FLOW HAS TRIGGERED
ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS MORNING IN UPPER
BUCKS COUNTY IN PENNSYLVANIA AND IN PARTS OF NORTHERN NEW JERSEY.
THE ACTIVITY HAS NOT BEEN TERRIBLY WIDESPREAD. HOWEVER, THERE HAS
BEEN SOME LOCALIZED HEAVY RAINFALL WHICH MAKES SENSE DUE TO THE
ABUNDANT LOW LEVEL MOISTURE. THE TREND OF ISOLATED CONVECTION
DEVELOPING IN OUR NORTHERN COUNTIES DURING THE EARLY TO MID
MORNING MAY CONTINUE SO WE HAVE ADJUSTED THE FORECAST.

THE CORE OF THE VERY WARM AIR HAS SHIFTED TO OUR NORTHEAST AND IT
WILL PASS OFF THE COASTS OF NEW ENGLAND AND SOUTHEASTERN CANADA
TODAY. AS A RESULT, OUR AFTERNOON TEMPERATURES WILL BE A BIT LOWER
THAN THOSE OF WEDNESDAY. ALSO, WE ARE ANTICIPATING A BIT MORE
CLOUD COVER THAN WE OBSERVED YESTERDAY AND THERE WILL BE MORE
SHOWERS AND THUNDERSTORMS BUILDING INTO OUR REGION FROM THE
NORTHWEST.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR
DEVELOP OVER BERKS COUNTY, THE LEHIGH VALLEY AND THE POCONOS
DURING THE MID TO LATE MORNING. THE PRECIPITATION COVERAGE IS
FORECAST TO INCREASE AS THE DAY PROGRESSES. IT SHOULD EXPAND INTO
THE INTERSTATE 95 CORRIDOR DURING THE AFTERNOON AND IT MAY BEING
TO APPROACH THE COAST LATE IN THE DAY. PRECIPITABLE WATER VALUES
ARE EXPECTED TO INCREASE INTO THE 1.9 INCH NEIGHBORHOOD AND
THEREFORE LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE STORM PREDICTION CENTER HAS PLACED BERKS COUNTY, THE LEHIGH
VALLEY, THE POCONOS AND NORTHWESTERN NEW JERSEY UNDER ITS SLIGHT
RISK DESIGNATION FOR SEVERE WEATHER FOR THIS AFTERNOON. AS THE MID
LEVEL TROUGH AND THE SURFACE FRONT APPROACH FROM THE NORTHWEST
THERE WILL BE MORE SHEAR OVER THAT AREA THAN OVER LOCATIONS TO THE
SOUTHWEST RESULTING IN A GREATER THREAT FOR ORGANIZED STRONG TO
SEVERE STORMS WITH WIND GUSTS AND HAIL. WE HAVE INCLUDED ENHANCED
WORDING IN THE FORECAST ACROSS THE NORTHWESTERN PART OF OUR
FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
IT APPEARS AS THOUGH THE COLD FRONT WILL EXTEND FROM THE
CATSKILLS TO THE LOWER SUSQUEHANNA RIVER VALLEY TO NORTHERN
VIRGINIA AROUND 800 PM. THE BOUNDARY IS EXPECTED TO PROGRESS TO A
LINE FROM SOUTHWESTERN NEW ENGLAND TO SOUTHERN NEW JERSEY TO THE
MIDDLE PART OF CHESAPEAKE BAY AROUND 200 AM BEFORE PUSHING WELL
OFF THE COAST BY DAYBREAK ON FRIDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO LINGER INTO THE EVENING
WITH AN INITIAL BOUNDARY ASSOCIATED WITH THE CONVECTION PUSHING
OFF THE COAST BEFORE MIDNIGHT. ADDITIONAL SHOWERS ARE EXPECTED TO
AFFECT OUR AREA UNTIL THE ACTUAL COLD FRONT PASSES.

THE STRONG COLD ADVECTION IS EXPECTED TO LAG A BIT BEHIND THE
FRONTAL PASSAGE. AS A RESULT, TEMPERATURES ARE NOT ANTICIPATED TO
DROP MARKEDLY FOR LATE TONIGHT. MINIMUM TEMPERATURES ARE FORECAST
TO BE MAINLY IN THE 60S, WITH SOME READINGS IN THE UPPER 50S IN
THE NORTH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A RATHER QUIET EXTENDD PD IS EXPECTED ACRS THE REGION. ERLY
FRIDAY, A CDFNT WILL BE OFFSHORE AND AN H5 TROF WILL BE W OF THE
AREA WITH HIGH PRESSURE OVER THE CNTRL PLAINS. WITH THE TROF AXIS
TO THE W, CONDS WILL START OFF RATHER CLOUDY AND THERE CUD EVEN BE
SOME PRECIP IN THE NWRN AREAS. HOWEVER, AS THE DAY PROGRESSES, THE
HIGH WILL BUILD EWD AND THE TROF AXIS WILL SWING THRU. THIS WILL
MEAN A DECREASE IN CLOUDINESS AND IMPROVING CONDS WITH LOWERING
DEW POINTS. THERE WILL BE SOME GUSTY NW WIND ON FRI.

THE AFOREMENTIONED HIGH WILL BE THE DOMINANT WX FEATURE ON SAT,
THOUGH IT WILL STILL BE TO THE W AND IT WILL ESSENTIALLY BE
OVERHEAD ON SUNDAY. WE WILL HAVE A NWLY FLOW ON SAT AND A MORE
SWLY FLOW ON SUN AS THE HIGH PASSES OVERHEAD AND THEN MOVES
OFFSHORE. EXPECT LITTLE IN THE WAY OF CLOUDS THESE TWO DAYS. TEMPS
WILL BE MUCH COOLER AND HUMIDITY VALUES WILL BE VERY COMFORTABLE.
HIGH TEMPS ON SAT WILL NOT REACH 70 DEGREES IN MANY LOCATIONS WITH
LOWS IN THE 40S AND 50S. TEMPS WILL BE A BIT WARMER ON SUN WITH
THE SWLY FLOW.

FOR SUN NGT INTO MON, A WK CDFNT WILL CROSS THE AREA. BOTH THE
GFS AND CMC ARE DRY OR MOSTLY DRY. THE ECMWF STILL MAINTAINS SOME
LIGHT PRECIP OVER THE AREA. HOWEVER, IT HAS TRENDED DRIER WITH THE
12/00Z RUN. THIS IS A WK AND FAST MOVG FRONT WITH NOT MUCH
MOISTURE TO WORK WITH. SO FOR NOW, CUT BACK SOMEWHAT BUT MAINTAIN
THE LOW POPS FOR A PORTION OF MON.

ANOTHER LARGER HIGH PRESSURE SYSTEM THEN BUILDS DOWN FROM CANADA
FOR TUE AND WED BRINGING MORE GENLY CLEAR AND DRY WX.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AREAS OF MVFR VISIBILITY RESTRICTIONS IN LIGHT FOG AND HAZE ARE
EXPECTED UNTIL ABOUT 1300Z, THEN THERE WILL LIKELY BE A PERIOD OF
VFR CONDITIONS UNTIL ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP
AND DRIFT SOUTHEASTWARD THROUGH OUR REGION.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING
KRDG AND KABE AND VICINITY THIS MORNING. THE PRECIPITATION MAY
NOT ARRIVE AROUND KPHL, KPNE, KTTN AND KILG UNTIL AFTERNOON. KMIV
AND KACY ARE EXPECTED TO BE RAIN FREE UNTIL LATE IN THE DAY. ANY
THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO LOWER CONDITIONS
INTO THE IFR RANGE. THEY MAY ALSO BE ACCOMPANIED BY BRIEFLY STRONG
WIND GUSTS FROM THE WEST OR NORTHWEST.

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS
EVENING UNTIL A COLD FRONT FROM THE NORTHWEST PASSES THROUGH OUR
REGION. THE FRONT IS EXPECTED TO REACH KABE AROUND 0100Z, KPHL
ABOUT 0300Z OR 0400Z, AND KACY AROUND 0600Z.

A SOUTHWEST WIND IS EXPECTED TO INCREASE AROUND 8 TO 10 KNOTS FOR
LATE THIS MORNING INTO THIS AFTERNOON. THE WIND DIRECTION MAY VEER
TOWARD THE WEST LATE IN THE DAY. THE WIND SHOULD BECOME
NORTHWESTERLY AFTER THE COLD FRONT PASSES.

OUTLOOK...
FRI THRU SUN...VFR CONDITIONS WILL PREVAIL. GUSTY NW WINDS WILL
OCCUR ON FRIDAY...GUSTS TO 20 KT ARE POSSIBLE. HIGH CONFIDENCE.

SUN NIGHT INTO MON...MAINLY VFR. ANOTHER COLD FRONT WILL MOVE
THROUGH RESULTING IN A SW TO NW WIND SHIFT. HIGH CONFIDENCE.

&&

.MARINE...
HIGH PRESSURE WILL LOSE ITS INFLUENCE OVER OUR REGION GRADUALLY
TODAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE LATE
TONIGHT. WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW
THE SMALL CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT.

OUTLOOK...
SCA CONDS ARE POSSIBLE LATE FRI OR FRI NIGHT IN NWLY FLOW. HIGH
PRESSURE WILL THEN BUILD INTO THE REGION DURG SAT ENDING THE
THREAT OF SCA FOR THE REMAINDER OF THE EXTENDD PD. ANOTHER WK
CDFNT IS FCST TO CROSS THE WATERS ON MONDAY, BUT THIS FRONT IS NOT
EXPECTED TO BRING A RETURN TO ADVISORY CONDS. THERE WILL BE SOME
LONG PERIOD SWELLS FRI AND PSBLY INTO SAT ASSOCD WITH TD
GABRIELLE.

&&

.RIP CURRENTS...
LONG PERIOD SWELLS FROM TROPICAL DEPRESSION GABRIELLE WILL
CONTINUE TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY FOR TODAY
INTO FRIDAY. AS A RESULT, THERE WILL LIKELY BE A MODERATE RISK OF
RIP CURRENT FOR BOTH DAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERG
RIP CURRENTS...IOVINO
Hazardous weather outlook, Sep 12, 3:19 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 AM EDT THU SEP 12 2013

NJZ001-007-PAZ054-055-060>062-130830-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
419 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS...SMALL HAIL...HEAVY RAIN AND FREQUENT
LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THIS REGION
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-101>106-130830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
419 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEZ004-NJZ014-024>026-130830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
419 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DURING LATE AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT
LIGHTNING.

IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS TODAY THAT
COULD LINGER INTO FRIDAY AS LONG-PERIOD SWELLS FROM TROPICAL
DEPRESSION GABRIELLE REACH THE NJ AND DE SHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS TODAY THAT
COULD LINGER INTO FRIDAY AS LONG-PERIOD SWELLS FROM TROPICAL
DEPRESSION GABRIELLE REACH THE NJ AND DE SHORE. OTHERWISE, NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ430-431-450>455-130830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
419 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DURING LATE AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 5:43 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 AM EDT THU SEP 12 2013

NJZ008>010-PAZ105-121145-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-UPPER BUCKS PA-
643 AM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT HUNTERDON...NORTH
CENTRAL BUCKS...NORTHWESTERN SOMERSET AND SOUTHWESTERN MORRIS
COUNTIES...

AT 638 AM EDT...A STRONG THUNDERSTORM WAS CENTERED NEAR ALEXANDRIA
TOWNSHIP IN HUNTERDON COUNTY...NEW JERSEY. IT WAS MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM IS FORECAST TO AFFECT CLINTON...CALIFON...LONG
VALLEY...CHESTER...MENDHAM AND SURROUNDING AREAS.

LAT...LON 4070 7451 4044 7506 4060 7519 4069 7504
      4070 7501 4069 7500 4074 7494 4089 7467

IOVINO

The radar

The Philadelphia radar (KDIX), 94 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hunterdon

When
September 12, 7:40 AM EST to 10:00 AM EST
Where
Hunterdon County, 0.87 mi NW of Spring Mill to 0.45 mi E of Everittstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.590, -75.130

Repeating thunderstorms with very heavy rain caused flash flooding in western Hunterdon County in Alexandria, Holland and Union Townships. Flash flooding inundated Sweet Hollow Road in Alexandria Township, one of several roads impacted in the township. Several roads were also flooded in Holland Township and included Rummel Road. Doppler Radar storm total estimates reached around 3 inches along the heaviest rain axis in the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477974.